Alert archive / Kansas / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 503, NWS Dodge City, KS

November 16, 1996Comanche County, Kansas

NWS Dodge City, KS issued this severe thunderstorm warning at Nov 16, 1996, 2:09 AM CST for Comanche County, Kansas. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Nov 16, 1996, 2:09 AM CST (08:09 UTC)
Expired
Nov 16, 1996, 2:55 AM CST
In force
46 min
Issued by
NWS Dodge City, KS
Area
Whole counties

County Comanche County, KS

The radar

The Dodge City radar (KDDC), 88 km from the middle of the area, began a volume at 08:12 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Dodge City, (KDDC), launched 00:00Z, 8.2 hours before the alert went out and 85 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Dodge City, at 00:00Z on 1996-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 138 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Dodge City, at 00:00Z on 1996-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 178 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
138 J/kg
Mixed-layer CIN
-52 J/kg
Mixed-layer LCL
1335 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
178 m²/s²
0-3 km storm-relative helicity
136 m²/s²
Significant tornado parameter
0.0
Supercell composite
1.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KDDC 160812 RRA
SVRDDC
KSC033-160855-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DODGE CITY KS
209 AM CST SAT NOV 16 1996

THE NATIONAL WEATHER SERVICE IN DODGE CITY KS HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 255 AM CST
FOR PEOPLE IN THE FOLLOWING LOCATION...

IN SOUTH CENTRAL KANSAS

   ...EASTERN COMANCHE COUNTY
 
AT 205 AM CST...A SEVERE THUNDERSTORM WAS INDICATED BY DODGE CITY
DOPPLER RADAR 6 MILES EAST NORTHEAST OF BUTTERMILK OR 6 MILES EAST
SOUTHEAST OF INTERSECTION OF HIGHWAY 160 AND 183 AND WAS MOVING
NORTHEAST AT 50 MPH. THIS STORM IS EXPECTED TO REMAIN OVER OPEN
COUNTRY AND TO CROSS HIGHWAY 160 10 MILES EAST OF COLDWATER BY 220
AM 2CST.



GERARD/BELL

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Nov 15, 3:30 PM CST, 10 hours 39 minutes earlier.

Area forecast discussion, Nov 15, 3:30 PM CST, 10 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DODGE CITY KS
330 PM CST FRI NOV 15 1996

...ANOTHER TUFFY...

WILL KEEP IT SHORT WITH DEVELOPING TSRA.

FRONT EXTENDS FROM ABOUT HYS TO NORTH OF EHA.  LOOKS LIKE IT IS
BEGINING TO MOVE BACK SLIGHTLY TO THE SOUTH AS HLCS TEMP DROPPED FROM
14C TO 3C BETWEEN 14 AND 15Z.  ALSO...88D SHOWING TSRA DEVELOPING IN TX
PANHANDLE AND IN NORTHERN CWA.

PROBLEM THIS PACKAGE WILL BE LOCATION OF FRONT TONIGHT/SATURDAY AND
WHERE TO PUT TSRA AND SNOW AREAS. LOOKS LIKE FRONT WILL CUT FROM
SOUTHWEST TO NORTHEAST THROUGH CENTER OF CWA FRI MORNING (DEPENDING ON
WHAT TSRA DOES TO IT). LOOKS LIKE AMPLE MOISTURE TO OVER RUN FRONT.
WILL KEEP WSW FOR NORTHWEST AND NORTH ZONES FOR SATURDAY.  FOR
TONIGHT...WILL MENTION VERY HI POPS ACROSS MUCH OF CWA AS WE SHOULD BE
UNDER GOOD PVA WITH LOTS OF LOW LEVEL MOSITURE. MODELS POINT TOWARD
GOOD INSTABILITY TONIGHT AND MAY SEE SOME SEVERE. MODELS ALSO HINT
TOWARD DRY SLOT OVER AREA SAT NIGHT...BUT EXPECT TO SEE SOME RAP AROUND.
MODELS MAY BE MOVING SFC LOW TOO FAST WITH LARGE HIGH EAST. BUT EXPECT
PCPN TO END OVER MOST OF AREA BY LATE SAT NIGHT OR SUNDAY MORNING AND
WILL KEEP POPS LOW FOR SUN.

FOR TEMPS...GUIDANCE DOESNT SEEM REALISTIC AND HAVE MADE SEVERAL
ADJUSTMENTS.

DDC 045/045 027/047 030 96-
GCK 043/045 027/048 029 86-
EHA 039/054 026/052 033 510
LBL 040/052 028/053 034 851
HYS 035/038 028/042 030 ++3
P28 055/062 031/030 034 ++0

REITER

In the hours before

Special weather statement, Nov 15, 10:19 PM CST, 3 hours 50 minutes before
KSZ031-045-046-064>066-076>080-085>089-160725-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPE OF WATCH...
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CST FRI NOV 15 1996

...TORNADO WATCH FOR PARTS OF SOUTHWEST KANSAS ALLOWED TO EXPIRE AT
   10 PM CST...

TORNADO WATCH 1133 THAT WAS IN EFFECT FOR PARTS OF SOUTHWEST KANSAS
WAS ALLOWED TO EXPIRE AT 10 PM THIS FRIDAY EVENING. LATE THIS
EVENING...THE THREAT FOR SEVERE WEATHER HAD DIMINISHED ACROSS THE
AREA.  HOWEVER...MORE THUNDERSTORMS MAY DEVELOP LATER TONIGHT IN
ADVANCE OF A STRONG UPPER-LEVEL STORM SYSTEM MOVING IN FROM THE
ROCKIES.

STOUT
Special weather statement, Nov 15, 10:22 PM CST, 3 hours 47 minutes before
KSZ031-045-046-064>066-076>080-085>089-160725-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CST FRI NOV 15 1996

...SEVERE THUNDERSTORM WATCH FOR PARTS OF SOUTHWEST KANSAS ALLOWED
TO EXPIRE AT 10 PM CST.

SEVERE THUNDERSTORM WATCH #1133 THAT WAS IN EFFECT FOR PARTS OF
SOUTHWEST KANSAS WAS ALLOWED TO EXPIRE AT 10 PM THIS FRIDAY EVENING.
LATE THIS EVENING...THE THREAT FOR SEVERE WEATHER HAD DIMINISHED
ACROSS THE AREA.  HOWEVER...MORE THUNDERSTORMS MAY DEVELOP LATER
TONIGHT IN ADVANCE OF A STRONG UPPER-LEVEL STORM SYSTEM MOVING IN
FROM THE ROCKIES.

STOUT
Special weather statement, Nov 15, 10:29 PM CST, 3 hours 40 minutes before
KSZ031-045-046-064>066-076>080-085>089-160725-

SPECIAL WEATHER STATEMENT...CORRECTED FOR TYPE OF WATCH...
NATIONAL WEATHER SERVICE DODGE CITY KS
1019 PM CST FRI NOV 15 1996

...TORNADO WATCH FOR PARTS OF SOUTHWEST KANSAS ALLOWED TO EXPIRE AT
   10 PM CST...

TORNADO WATCH #1133 THAT WAS IN EFFECT FOR PARTS OF SOUTHWEST KANSAS
WAS ALLOWED TO EXPIRE AT 10 PM THIS FRIDAY EVENING. LATE THIS
EVENING...THE THREAT FOR SEVERE WEATHER HAD DIMINISHED ACROSS THE
AREA.  HOWEVER...MORE THUNDERSTORMS MAY DEVELOP LATER TONIGHT IN
ADVANCE OF A STRONG UPPER-LEVEL STORM SYSTEM MOVING IN FROM THE
ROCKIES.

STOUT
Local storm report, Nov 16, 12:40 AM CST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1240 AM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    10 S MEADE                KS   0.75 INCH HAIL
11/15/96   MEADE                          GROUND COVERED

0438 PM    13 S MONTEZUMA            KS   0.75 INCH HAIL
11/15/96   GRAY

0440 PM    12 N MEADE                KS   0.88 INCH HAIL
11/15/96   MEADE

0450 PM    15 W ASHLAND              KS   1.75 INCH HAIL
11/15/96   CLARK

0508 PM    6 NE FOWLER               KS   1.00 INCH HAIL
11/15/96   CLARK

0522 PM    16 SW DODGE CITY          KS   0.75 INCH HAIL
11/15/96   FORD

0530 PM    4 SE MEADE                KS   0.75 INCH HAIL
11/15/96   MEADE

0532 PM    6 E MINNEOLA              KS   0.75 INCH HAIL
11/15/96   CLARK

0535 PM    DODGE CITY AIRPORT        KS   0.75 INCH HAIL
11/15/96   FORD

0843 PM    CIMARRON                  KS   0.75 INCH HAIL
11/15/96   GRAY

0920 PM    22 W LARNED               KS   0.75 INCH HAIL
11/15/96   PAWNEE

LEE/STOUT
Local storm report, Nov 16, 12:41 AM CST, 1 hour 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1240 AM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    10S MEADE                 KS   0.75 INCH HAIL
11/15/96   MEADE                          GROUND COVERED

0438 PM    13S MONTEZUMA             KS   0.75 INCH HAIL
11/15/96   GRAY

0440 PM    12N MEADE                 KS   0.88 INCH HAIL
11/15/96   MEADE

0450 PM    15W ASHLAND               KS   1.75 INCH HAIL
11/15/96   CLARK

0508 PM    6NE FOWLER                KS   1.00 INCH HAIL
11/15/96   CLARK

0522 PM    16SW DODGE CITY           KS   0.75 INCH HAIL
11/15/96   FORD

0530 PM    4 SE MEADE                KS   0.75 INCH HAIL
11/15/96   MEADE

0532 PM    6E MINNEOLA               KS   0.75 INCH HAIL
11/15/96   CLARK

0535 PM    WFO DDC                   KS   0.75 INCH HAIL
11/15/96   FORD

0843 PM    CIMARRON                  KS   0.75 INCH HAIL
11/15/96   GRAY

0920 PM    22W LARNED                KS   0.75 INCH HAIL
11/15/96   PAWNEE

LEE/STOUT
Local storm report, Nov 16, 1:06 AM CST, 1 hour 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE  DODGE CITY KS
1240 AM CST SAT NOV 16 1996

TIME(CST)  .....CITY LOCATION.....STATE   ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0435 PM    10 S MEADE                KS   0.75 INCH HAIL
11/15/96   MEADE                          GROUND COVERED

0438 PM    13 S MONTEZUMA            KS   0.75 INCH HAIL
11/15/96   GRAY

0440 PM    12 N MEADE                KS   0.88 INCH HAIL
11/15/96   MEADE

0450 PM    15 W ASHLAND              KS   1.75 INCH HAIL
11/15/96   CLARK

0508 PM    6 NE FOWLER               KS   1.00 INCH HAIL
11/15/96   CLARK

0522 PM    16 SW DODGE CITY          KS   0.75 INCH HAIL
11/15/96   FORD

0530 PM    4 SE MEADE                KS   0.75 INCH HAIL
11/15/96   MEADE

0532 PM    6 E MINNEOLA              KS   0.75 INCH HAIL
11/15/96   CLARK

0535 PM    DODGE CITY AIRPORT        KS   0.75 INCH HAIL
11/15/96   FORD

0843 PM    CIMARRON                  KS   0.75 INCH HAIL
11/15/96   GRAY

0920 PM    22 W LARNED               KS   0.75 INCH HAIL
11/15/96   PAWNEE

LEE/STOUT

The office that day

Everything else NWS Dodge City, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 15, 6:02 PM CSTSevere Thunderstorm WarningDDCClark33 min
Nov 15, 6:04 PM CSTSevere Thunderstorm WarningDDCFord31 min
Nov 15, 6:33 PM CSTSevere Thunderstorm WarningDDCMeade32 min
Nov 15, 8:27 PM CSTSevere Thunderstorm WarningDDCFord48 min
Nov 16, 5:19 AM CSTSevere Thunderstorm WarningDDCGray, Haskell46 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.